Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 125, NWS Quad Cities, IA

August 20, 2014Louisa County, Muscatine County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 20, 2014, 6:55 AM CDT for Louisa County, Muscatine County, Washington County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2014, 6:55 AM CDT (11:55 UTC)
Expired
Aug 20, 2014, 7:30 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Louisa County, IA, Muscatine County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:40 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 20, 6:40 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 AM CDT WED AUG 20 2014

.SYNOPSIS...
ISSUED AT 251 AM CDT WED AUG 20 2014

ANALYSIS AT 230 AM SHOWS A DEVELOPING ELEVATED BAND OF SHOWERS AND
THUNDERSTORMS JUST STARTING TO DEVELOP FROM SIOUX CITY IOWA TO WEST
OF MEMPHIS MISSOURI. THIS BAND BASED ON TRENDS SUGGEST WILL INTENSIFY
NEXT FEW HOURS AND SLIDE SOUTHEAST. PRESSURE FALL PATTERNS AND LOW
LEVEL JET SUGGEST WITH DAYBREAK THIS BAND WILL WEAKEN AND STRATIFY
TO SHOWERS. BL MOISTURE TOO WET BIAS AND UPSTREAM ENERGY ALL SUGGEST
RISK OF SHOWERS AND STORMS AND WARMER AND HUMID THROUGH THIS WEEKEND
WITH POOR CONFIDENCE OF ANY ORGANIZED EVENT ATTM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 251 AM CDT WED AUG 20 2014

SHORT TERM FORECAST CONFIDENCE...FAIR TO POOR (AVERAGE TO BELOW
AVERAGE)...ALL SOLUTIONS HAVING PROBLEMS WITH ELEVATED CONVECTION
IMPACTING HIGH TEMPERATURES WITH RISK OF HIGHER CLOUD LEVELS AND
POPS OF MOSTLY LIGHT SHOWERS. TONIGHT... SUBTLE EVIDENCE OF MCS TO
SLIDE OVER NORTH SECTIONS WILL TAKE ANOTHER 12+ HOURS TO BETTER
ASSESS AS TODAY/S PRECIPITATION WILL AFFECT LOW LEVEL JET TONIGHT.

TODAY...PARTLY CLOUDY WITH MATURE AND DISSIPATING SHOWERS AND ISOLATED
STORMS TO SLIDE NORTHEAST ALONG ELEVATED WARM FRONT. HIGHS TO BE GREATLY
IMPACTED BY CLOUDS WITH NORTH SECTIONS POSSIBLY A FEW DEGREES TOO HIGH
IF CLOUDS HANG IN. SOUTH SECTIONS...HEATING AND MIXING WITH WINDS OVER
10 KTS SUGGESTS HIGHS MAY BE UP TO 3 DEGREES TOO LOW...OR LOWER 90S.
SLIGHT CHANCE POPS LATE MORNING ON A BEST FIT FOR DYING PRECIPITATION
BAND FOR NOW.

TONIGHT...LOCAL MCS GENERATION TOOL SUPPORTS SOME SOLUTIONS OF AN MCS
TO DEVELOP OVER NORTHERN IOWA IN EVENING AND TRACK SOUTHEAST OVER NORTH
SECTIONS. LOCAL TECHNIQUES SUGGEST LOCALLY HEAVY RAIN TOTALS OF 1 INCH
OR MORE POSSIBLE WITH GUSTY WINDS AND GOOD OUTFLOW BOUNDARY. HIGH CHANCE
TO LOW LIKELY POPS NORTH REASONABLE WITH LOWS POSSIBLY 3 PLUS DEGREES
TOO HIGH WITH DECENT RAINS FOR LATER SHIFTS DUE TO EVAPORATIVE COOLING.

.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)
ISSUED AT 251 AM CDT WED AUG 20 2014

THURSDAY AND FRIDAY...ASSESSING THE LATEST 00Z MODEL RUNS AND
ONGOING RUN-TO-RUN ADJUSTMENTS...ANY SCTRD SHOWERS/THUNDERSTORMS OR
LINGERING CLUSTERS SHOULD MIGRATE NORTH AND EAST OUT OF THE DVN CWA
BY NOON THU IF NOT EARLIER...WITH THE TAP INTO BUILDING SOUTHEASTERN
PLAINS THERMAL RIDGE BY SOUTHWESTERLY LLVL FLOW STRENGTHENING BY
AFTERNOON. IF CONVECTIVE DEBRIS CAN CLEAR IN TIME LIKE CURRENTLY
EXPECTED...MOST OF THE CWA SHOULD WARM INTO THE UPPER 80S TO LOWER
90S WITH MAYBE JUST THE NORTHEASTERN THIRD OR QUARTER OF THE CWA
REMAINING IN THE MID 80S WHERE LLVL COOL POOL OR RAIN COOLED SFC
LAYER NEEDS TO BE MODERATED. HEAT INDEX AROUND 100 SOUTH OF I80.
BROAD UPPER RIDGE AXIS AND WARM DOME IMPLANTS ITSELF ACRS THE MS RVR
VALLEY BY LATE IN THE DAY...WITH ONGOING QUESTION OF WHERE/HOW FAR
NORTH OR SOUTH/ THU NIGHT RING OF FIRE PATTERN SETS UP. MCS FORCING
TOOLS AND LOOKING AT WHERE THE MODELS SUGGEST THE MAIN WAVE TO ROLL
ALONG WESTERN FLANK OF THE RIDGE SUGGEST MORE SUBSTANTIAL CONVECTION
TO OCCUR ACRS THE NORTHWESTERN HIGH PLAINS AND DAKOTAS THU
NIGHT...BUT SECONDARY CONVECTIVE FORMATION AXIS MAY OCCUR ALONG THE
IA/MN BORDER EAST SOUTHEASTWARD INTO SOUTHERN WI AND NORTHEASTERN
IL...VERY CLOSE TO IF NOT MAKING IT INTO THE NORTHERN CWA. THE 00Z
GFS AND NAM HAVE TRENDED BACK SOUTH WITH FORCING AND FAVORABLE H85
MB THERMAL GRADIENT THU NIGHT THE NORTH HALF OF THE CWA MAY BE IN
THE CROSS HAIRS FOR NOCTURNAL DEVELOPMENT. FOR NOW WILL KEEP LOW CHC
POPS ACRS MUCH OF THE CWA INTO FRI MORNING...BUT THESE MAY HAVE TO BE
INCREASED OVER THE NEXT FEW FCST PACKAGES IF TRENDS CONTINUE. PWAT
FEED OF 1.8 TO OVER 2 INCHES SUGGEST VERY HEAVY BUT LOCALIZED
RAINFALL POSSIBLE INTO EARLY FRI AM IF CONVECTION CAN MAKE IT OR FORM
ACRS PORTIONS OF THE CWA. MARGINALLY SVR STORM CELLS POSSIBLE WITH
NEAR 1 INCH HAIL AND ISOLATED WIND DOWNBURSTS OF 50-60 MPH...BUT
VERTICAL COLUMN SATURATION WILL HAVE A SAY ON THAT AND PROBABLY BE A
LIMIT. IF UPPER RIDGE AND HEAT DOME CAN AMPLIFY ACRS THE AREA ENOUGH
ON FRI...THE WARMEST DAY OF THE SUMMER SO FAR POSSIBLE WITH MANY MID
90S IF CONVECTIVE DEBRIS/OUTFLOWS CAN CLEAR OR MIX OUT EARLY ENOUGH.
A GOOD BET FOR A HEAT ADVISORY HEADLINE THAT DAY WITH SFC DPTS IN
THE LOW TO MID 70S. THE 00Z RUN ECMWF THE MOST BULLISH IN HANDLING
UPPER RIDGE AMPLIFICATION OVER THE LOCAL AREA AND SHUNTING MAIN RING
OF FIRE TO THE WEST/NORTH/NORTHEAST BY THE END OF THE WEEK. AGAIN
THE NAM AND GFS ARE FURTHER SOUTH AND MAY BE ENOUGH SO THAT NEW MCS
DEVELOPMENT OR AT LEAST SOME STORM CLUSTERS FRI EVENING AND
OVERNIGHT MAY OCCUR IN NORTHERN PORTIONS OF THE CWA.

SATURDAY AND SUNDAY...MORE OF THE SAME WITH TEMPORARY BLOCKED
UPPER RIDGE ACRS THE UPPER MS RVR VALLEY AND WESTERN GRT LKS...
CLUSTERS OF THUNDERSTORMS PROPAGATING AROUND A SUBSTANTIAL HEAT DOME.
THE EURO KEEPS US MAINLY DRY AND HOT...PORTIONS OF THE AREA NEEDING
HEAT HEADLINES...WHILE THE GFS SAYS A FEW COMPLEXES OR STORMS MAKE
IT INTO AT LEAST THE NORTHERN CWA LATE SAT INTO SAT NIGHT...AND
AGAIN LATER ON SUNDAY. LOW CHC POPS WILL RIDE ACRS THE NORTH HALF
TO COVER THIS POTENTIAL.

MONDAY AND NEXT TUESDAY...LONG RANGE INDICATIONS CONTINUE WITH
INCOMING UPPER TROFFINESS AND JET ENERGY TO DAMPEN THE UPPER RIDGE
AND PUMMEL IT OFF TO THE EAST SOME. MORE ROUNDS OF SHOWERS/STORMS
POSSIBLE IN THIS SCENARIO/TRANSITION EARLY NEXT WEEK...WITH A
TEMP COOL DOWN FROM THE NORTHWEST BACK CLOSER TO NORMAL VALUES BY
NEXT TUE.    ..12..

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 636 AM CDT WED AUG 20 2014

GENERALLY VFR CONDITIONS THROUGH THE NEXT 24 HOURS. ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS AND SHOWERS MAY IMPACT CID/BRL
TERMINALS THROUGH AT LEAST 20/14Z AS WEAK UPPER BOUNDARY MOVES NE.
THIS IS HANDLED AS A TEMPO GROUP WITH BRIEF HI MVFR CONDITIONS
POSSIBLE. THEN...PARTLY CLOUDY WITH THUNDERSTORMS IN VICINITY
AFTER 21/02Z AS ANOTHER CONVECTIVE COMPLEX MAY FORM AND IMPACT
SOME OF THE TERMINALS. EXPECT LIGHT SOUTH TO SOUTHWEST WINDS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...NICHOLS
Hazardous weather outlook, Aug 20, 5:12 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CDT WED AUG 20 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
512 AM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND ESPECIALLY
TONIGHT. A FEW OF THE STORMS MAY BECOME STRONG...WITH GUSTY WINDS TO
OVER 40 MPH...HAIL UP TO THE SIZE OF PENNIES AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL MOVE NORTH AND EAST OUT OF THE OUTLOOK
AREA BY MIDDAY THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED
THURSDAY MORNING. THEN THERE WILL BE A LOW CHANCE FOR MORE
THUNDERSTORMS TO FIRE ACROSS PORTIONS OF THE OUTLOOK AREA NORTH OF
INTERSTATE 80 THURSDAY NIGHT INTO EARLY FRIDAY MORNING. IF STORMS
CAN MANAGE TO DEVELOP OR MOVE INTO PORTIONS OF THE AREA THURSDAY
NIGHT...THERE WILL BE THE CHANCE FOR AN ISOLATED SEVERE STORM
PRODUCING LARGE HAIL AND DAMAGING WINDS. A LARGER RISK WILL BE FOR
LOCALLY HEAVY RAINFALL OF OVER AN INCH.

FRIDAY NIGHT THROUGH MONDAY...THERE WILL BE A CONTINUED RISK OF
THUNDERSTORMS THROUGH THE PERIOD. AT THIS TIME...IT APPEARS
CONDITIONS MAY BE FAVORABLE FOR ISOLATED STRONG TO SEVERE STORMS WITH
A GREATER RISK OF AREAS OF HEAVY RAINFALL. THERE IS STILL UNCERTAINTY
ON HOW FAR NORTH OR SOUTH THAT THE MAIN STORM TRACK WILL LAY OUT OVER
THE WEEKEND...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF
INTERSTATE 80.

WHEN CLOUDS AND STORMS ARE NOT IMPACTING THE AREA...HOT AND MORE
HUMID AIR WILL BUILD UP ACROSS MUCH OF THE REGION FROM THURSDAY
THROUGH AT LEAST SUNDAY. TEMPERATURES WARMING UP INTO THE 90S WITH
DEWPOINTS IN THE 70S WILL ALLOW FOR HEAT INDICES TO APPROACH OR
EXCEED 100 DEGREES IN SOME LOCATIONS DURING THE AFTERNOON AND EARLY
EVENING. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS
POTENTIALLY HOT AND ACTIVE WEATHER PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. ANY REPORTS
OF HEAVY RAINFALL OVER AN INCH...GUSTY WINDS OVER 40 MPH AND HAIL WOULD
BE APPRECIATED.

NICHOLS/12

In the hours before

Special weather statement, Aug 20, 3:29 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT WED AUG 20 2014

IAZ087-098-099-ILZ034-MOZ009-010-201100-
JEFFERSON-VAN BUREN-LEE-HANCOCK-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...KEOSAUQUA....FORT MADISON...
CARTHAGE...MEMPHIS...KAHOKA
329 AM CDT WED AUG 20 2014

...BAND OF SHOWERS AND STORMS...SOME STRONG THROUGH 6 AM...

A DEVELOPING BAND OF SHOWERS AND THUNDERSTORMS...SOME STRONG WITH HAIL
UP TO THE SIZE OF PENNIES WILL SLIDE SOUTHEAST THROUGH 6 AM. THERE WILL
BE SOME TRAINING OF STORMS AND THIS MAY RESULT IN RAIN TOTALS WELL OVER
1 INCH THE FEW HOURS IN SOME LOCALIZED LOCATIONS...PRODUCING MINOR WATER
ISSUES OF PONDING. WINDS MAY ALSO GUST TO 30 MPH.

NICHOLS
Local storm report, Aug 20, 3:42 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             KAHOKA                  40.42N 91.72W
08/20/2014  M0.25 INCH       CLARK              MO   TRAINED SPOTTER

            SOME STONES UP TO 3/8 OF AN INCH.

&&

BILLN
Local storm report, Aug 20, 3:53 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 AM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HAIL             W CANTRIL               40.64N 92.07W
08/20/2014  E0.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            MOSTLY PEA SIZED...A FEW STONES UP TO NEAR .5 INCHES.
            LASTED 6 MINUTES FROM 340 TO 346 AM.

&&

BILLN
Local storm report, Aug 20, 4:11 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     HAIL             3 ENE CHARLIE HEATH MEM 40.60N 91.84W
08/20/2014  M0.88 INCH       CLARK              MO   TRAINED SPOTTER

            PEA TO A FEW STONES TO NICKELS. LASTED ABOUT 1 MINUTE.

&&

BILLN
Special weather statement, Aug 20, 6:20 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 AM CDT WED AUG 20 2014

IAZ051-052-063-064-201330-
BENTON-LINN-IOWA-JOHNSON-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO...
IOWA CITY
620 AM CDT WED AUG 20 2014

...POSSIBLE SHOWERS AND STORMS...ISOLATED STRONG STORM THROUGH 8 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY STRONG WITH
HAIL UP TO THE SIZE OF PEAS WILL SLIDE SOUTHEAST THROUGH 8 AM. THERE
WILL BE ISOLATED LOCATIONS THAT RECEIVE RAIN TOTALS WELL OVER A
HALF INCH...PRODUCING MINOR WATER ISSUES OF PONDING. WINDS MAY
ALSO GUST TO 30 MPH.

NICHOLS
Special weather statement, Aug 20, 6:25 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 AM CDT WED AUG 20 2014

IAZ063-064-076>078-089-201300-
IOWA-JOHNSON-KEOKUK-WASHINGTON-LOUISA-DES MOINES-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...SIGOURNEY...
WASHINGTON...WAPELLO...BURLINGTON
625 AM CDT WED AUG 20 2014

...POSSIBLE SHOWERS AND STORMS...ISOLATED STRONG STORM THROUGH 8 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY STRONG WITH
HAIL UP TO THE SIZE OF PEAS WILL SLIDE SOUTHEAST THROUGH 8 AM. THERE
WILL BE ISOLATED LOCATIONS THAT RECEIVE RAIN TOTALS WELL OVER A
HALF INCH...PRODUCING MINOR WATER ISSUES OF PONDING. WINDS MAY
ALSO GUST TO 30 MPH.

NICHOLS

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.